Thank you for your inquiry.
First of all, I would like to give you several excellent references, several of them available to you free of charge online, regarding the approach to any patient who has experienced an episode of anaphylaxis during anesthesia (1-5).
In addition to giving you the principles that will guide you through the approach to any patient who has experienced an anaphylactic episode during anesthesia, some of these articles will also give you appropriate skin testing concentrations for a number of different drugs used during surgery.
Also, for your convenience, I have copied below several abstracts of case reports which also specifically give you concentrations for skin testing for the following:
1. Midazolam (Korean Journal of Anethesiology)
2. Several neuromuscular blocking agents (Mertes PM, et al.)
3. Propofol (Anesthesiology; Diprivan)
4. Fentanyl (see the link to Anesthesiology Intensive Care, 2009, as well as an article by Milojevic, et al.)
Finally, there is also an in vitro test for sensitivity to succinylcholine available as an ImmunoCAP.
Using the history plus these tests, you might be able to discern the responsible agent or at least rule out some of the possibilities.
Finally, neuromuscular blocking agents, especially succinylcholine, are the most frequent causes of anaphylaxis during anesthesia. Therefore, it is the most likely cause in your patient.
Thank you again for your inquiry and we hope this response is helpful to you.
Korean J Anesthesiol. 2010 December; 59(Suppl): S1–S2.
Published online 2010 December 31. doi: 10.4097/kjae.2010.59.S.S1
Midazolam hypersensitivity during the transportation to theater -A case report
Hypersensitivity reactions to neuromuscular blocking agents.
Mertes PM, Aimone-Gastin I, Guéant-Rodriguez RM, Mouton-Faivre C, Audibert G, O'Brien J, Frendt D, Brezeanu M, Bouaziz H, Guéant JL.
Département d'Anesthésie-réanimation, CHU de Nancy, Hôpital Central, 29 Avenue de Lattre de Tassigny, 54035 Nancy Cedex, France.
Neuromuscular blocking agents are the leading drugs responsible for immediate hypersensitivity reactions during anaesthesia. Most hypersensitivity reactions represent IgE-mediated allergic reactions. Their incidence is estimated to be between 1 in 3,000 to 1 in 110,000 general anaesthetics. However striking variations have been reported among countries. The mechanism of sensitisation seems to implicate the presence of a substituted ammonium ion in the molecule. Due to lack of exposure prior to the reaction in a large number of reactors, it has been hypothesised that sensitisation may involve other, as yet undefined, substituted (quaternary and tertiary) ammonium ion containing compounds such as pholcodine, present in the environment of the patient. This hypothesis is still under investigation. The mechanism of non-IgE mediated hypersensitivity reactions is less well known. Identified mechanisms correspond to direct histamine release or interactions with muscarinic and nicotinic receptors. Allergic reactions cannot be clinically distinguished from non-IgE-mediated reactions. Therefore, any suspected hypersensitivity reaction must be investigated using combined pre and postoperative testing. Because of the frequent but not systematic cross-reactivity observed with muscle relaxants, every available neuromuscular blocking agent should be tested, using intradermal tests to confirm the responsibility of the suspected drug which should be definitely excluded. Cross-sensitivity investigation will also try to identify the safety of drugs that can be potentially used in future anaesthesia. The determination of basophil activation investigations using direct leukocyte histamine release test or flow cytometry would be of particular interest to investigate cross sensitisation in complement to skin tests. There is no demonstrated evidence supporting systematic pre-operative screening in the general population at this time. However, since no specific treatment has been shown to reliably prevent anaphylaxis, allergy assessment must be performed in all high-risk patients. In view of the relative complexity of allergy investigation, and of the differences between countries, an active policy to identify patients at risk and to provide any necessary support from expert advice to anaesthetists and allergologists through the constitution of allergo-anaesthesia centres in every country should be promoted.
Anesthesiology: August 1992
Clinical Investigations: PDF Only
Life-threatening Anaphylactoid Reactions to Propofol (Diprivan(R))
Anaesth Intensive Care. 2009 May;37(3):502-3.
Anaphylactic reaction during general anaesthesia associated with positive skin test to fentanyl.
Milojevic I, Simic D, Markovic M, Atanaskovic-Markovic M, Milosevic K, Trifunovic B.
1. Hepner DL and Castells MC. Anaphylaxis during the perioperative period. In: Anesthes analg 2003; 97:1381-1395 (International Anesthesia Research Society). You can actually reach this reference by simply "Googling" "anaphylaxis during the perioperative period." This article cites a number of references which you can obtain by simply "clicking" on the specific reference number at the end of the article. This should also pull up specific protocols for skin testing.
2. Ebo DG, et al. Scandinavian clinical practice guidelines on the diagnosis, management, and follow-up of anaphylaxis during anesthesia: some diagnostic issues. ACTA Anaesthesiol Scand 2007, July; 51(6):655-670.
3. Ebo et al: Allergy 2007, May; 62(5):471-487. It is entitled "Anaphylaxis during anesthesia: diagnostic approach.
4. Lieberman et al: The diagnosis and management of anaphylaxis practice parameter: 2010 Update. Journal of Allergy and Clinical Immunology Vol. 115, Issue 3, Supplement 2, Pages S483-S523 (Chapter on anaphylaxis during anesthesia).
5. Ewan PW, Dugue P, Mirakian R, Dixon TA, Harper JN, Nasser SM. BSACI guidelines for the investigation of suspected anaphylaxis during general anaesthesia. Clin Exp Allergy. 2010 Jan;40(1):15-31. doi: 10.1111/j.1365-2222.2009.03404.x. Abstract noted below:
Allergy Clinic, Cambridge University NHS Foundation Trust, Cambridge, UK.
Investigation of anaphylaxis during general anaesthesia requires an accurate record of events including information on timing of drug administration provided by the anaesthetist, as well as timed acute tryptase measurements. Referrals should be made to a centre with the experience and ability to investigate reactions to a range of drug classes/substances including neuromuscular blocking agents (NMBAs) intravenous (i.v.) anaesthetics, antibiotics, opioid analgesics, non-steroidal anti-inflammatory drugs (NSAIDs), local anaesthetics, colloids, latex and other agents. About a third of cases are due to allergy to NMBAs. Therefore, investigation should be carried out in a dedicated drug allergy clinic to allow seamless investigation of all suspected drug classes as a single day-case. This will often require skin prick tests, intra-dermal testing and/or drug challenge. Investigation must cover the agents administered, but should also include most other commonly used NMBAs and i.v. anaesthetics. The outcome should be to identify the cause and a range of drugs/agents likely to be safe for future use. The allergist is responsible for a detailed report to the referring anaesthetist and to the patient's GP as well as the surgeon/obstetrician. A shorter report should be provided to the patient, adding an allergy alert to the case notes and providing an application form for an alert-bracelet indicating the wording to be inscribed. The MHRA should be notified. Investigation of anaphylaxis during general anaesthesia should be focussed in major allergy centres with a high throughput of cases and with experience and ability as described above. We suggest this focus since there is a distinct lack of validated data for testing, thus requiring experience in interpreting tests and because of the serious consequences of diagnostic error.
Phil Lieberman, M.D.